North Carolina, 2011Damaging Winds and Lightning Strike in North Carolina, July 24, 2011
July 24, 2011 · NWS RNK · 6 events in 5 counties and zones
Another weak upper level storm system moved out of West Virginia into our area during the afternoon. This combined with a trough of low pressure in the Piedmont to trigger afternoon showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another weak upper level storm system moved out of West Virginia into our area during the afternoon. This combined with a trough of low pressure in the Piedmont to trigger afternoon showers and thunderstorms. Enough instability was present for a few of these to become severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 24, 11:54 AM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 24, 11:54 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1254 PM EDT SUN JUL 24 2011
.SYNOPSIS...
THE CENTER OF THE UPPER RIDGE SLOWLY RETROGRADES THIS AFTERNOON.
A COLD FRONT WILL SINK SOUTH TOWARD US MONDAY INTO TUESDAY. A
BUBBLE OF CANADIAN HIGH PRESSURE SCOOTS OVER THE MIDDLE ATLANTIC
BY THE MIDDLE OF THE WEEK...FOLLOWED ANOTHER BOUT OF HEAT AT THE
END OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
SCENARIO TODAY REMAINS RATHER SIMILAR TO SATURDAY WITH VERY DEEP
MOISTURE IN PLACE AND PROGGED HIGH INSTABILITY PROVIDED
SIGNIFICANT AFTERNOON HEATING. MODIFIED MORNING RAOBS AGAIN SHOWING
CAPES AT 2000-3000 J/KG ON AVERAGE BUT A LITTLE MORE CAPPED ALOFT
OVERTOP A SLIGHTLY STRONGER...MORE UNIFORM NW FLOW SFC-10K FT.
HOWEVER NEXT WEAK S/W LOOKS TO PASS FARTHER NORTH THIS AFTERNOON
LEAVING MAIN FOCUS WITH OLD OUTFLOW AND CONVERGENCE OF LOW LEVEL
W/NW FLOW ACROSS THE WEST. THIS MORE IN LINE WITH THE LATEST
OVERNIGHT SPC WRF WHICH DEVELOPS SCTD COVERAGE OVER THE FAR WEST
UNDER THE ONGOING COMPLEX TO THE NORTH...BEFORE JUMPING NEW
DEVELOPMENT TO THE LEE TROF OVER THE EAST LATER WHICH MAY END UP
ON THE EASTERN FRINGE OF THE CWA PER DOWNSLOPE. ALSO WITH BEST 85H
THETA-E RIDGING PROGGED OVER THE FAR WEST...THINK BETTER EARLY
COVERAGE THERE SO UPPED POPS TO HIGHER CHANCE BUT TOO UNCERTAIN TO
GO LIKELY ATTM ESPCLY SINCE THINK OVERALL LESS SCTD NATURE
COVERAGE THAN YDA. ALSO INCREASED POPS SOME OVER THE NORTH/EAST
WHILE LOWERING A LITTLE IN BETWEEN WHERE WEST/NW FLOW MAY TEND TO
MIX THINGS OUT A BIT MORE. HIGH PWATS AND WEAK FLOW ALOFT AGAIN
SUPPORTS MORE HEAVY RAINERS ALTHO SHOULD MOVE A LITTLE FASTER
WHILE RATHER HIGH DCAPES AGAIN COULD GIVE RISE TO MORE ISOLATED
DOWNBURTS WHICH WILL CONTINUE TO MENTION IN THE HWO.
MORNING THICKNESS VALUES GIVING HIGHS IN THE 93-98 RANGE EAST AND
80S TO NEAR 90 WEST OUTSIDE OF ANY CONVECTION. STILL THINKING THAT
DOWNSLOPE DRYING WILL HELP LOWER DEWPOINTS OUT EAST KEEPING THE
PIEDMONT JUST BELOW ADVISORY CRITERIA OUTSIDE OF AN HOUR OR TWO IN
SPOTS. THUS GOING WITHOUT ANY HEADLINES FOR NOW. OTRW TWEAKED
TEMPS DOWN SOME IN THE NW PER MORE CLOUDS AND SCTD CONVECTIVE
THREAT AND RAISED SLIGHTLY OUT EAST FOR DOWNSLOPE WARMING.
TONIGHT...AM EXPECTING SOME BREAK IN THE CONVECTION...BUT WITH
MODELS SHOWING ANOTHE UPSTREAM WAVE PUSHING INTO THE OHIO VALLEY
WE COULD SEE SOME SHOWERS AND STORMS MOVING INTO THE MTNS AFTER
MIDNIGHT AND WILL KEEP POPS HIGHEST HERE THRU THE NIGHT.
THINK MORE CLOUDS TONIGHT...AND TEMPS SHOULD BE SIMILAR TO THIS
MORNING WITH MID TO UPPER 60S MTNS AND LOW TO MID 70S EAST.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
BY MONDAY...THE UPPER RIDGE WILL BE CENTERED FROM THE GULF OF MEXICO
TO NEAR TEXAS. UPPER LEVEL FLOW OVER OUR REGION WILL WILL BE FROM
THE NORTHWEST ALONG THE NORTHEAST EDGE OF THE UPPER RIDGE. A
SHORTWAVE TROUGH WILL BE HEADING EASTWARD ACROSS HUDSON BAY
THROUGH THE DAY...AND A SUBSTANTIAL LOW LEVEL MOISTURE FLUX ACROSS
THE AREA WILL HAVE ITS ORIGINS FROM THE NORTH CENTRAL GULF OF
MEXICO. WE ANTICIPATE SUBSTANTIAL COVERAGE OF SHOWERS AND STORMS
BY THE AFTERNOON IN ADVANCE OF AN APPROACHING COLD FRONT
ASSOCIATED WITH THE PASSING SHORTWAVE. COVERAGE SHOULD BE GREATEST
ACROSS THE MOUNTAINS.
THE FRONT MOVES ACROSS THE AREA MONDAY EVENING INTO EARLY TUESDAY
MORNING. LOOK FOR LINGERING SHOWERS AND STORMS THROUGH THE
NIGHT...ESPECIALLY ACROSS THE SOUTHERN THIRD OF THE AREA. HIGH
PRESSURE BUILDS INTO THE AREA DURING THE DAY ON TUESDAY ALONG WITH
A LESS HUMID AIRMASS AND TEMPERATURES AROUND OR ONLY SLIGHTLY
ABOVE NORMAL.
BY WEDNESDAY...THE CENTER OF THE SURFACE LOW WILL BE EAST OF THE
AREA. CLOCKWISE FLOW AROUND THE HIGH WILL YIELD A SOUTHEAST UPSLOPE
FLOW INTO THE CREST OF THE BLUE RIDGE. ANTICIPATE SOME ISOLATED
SHOWERS OR STORMS IN THIS AREA FROM ROUGHLY FLOYD VA SOUTHEAST INTO
THE NORTHERN MOUNTAINS OF NORTH CAROLINA.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
THURSDAY SURFACE HIGH PRESSURE REMAINS OVER THE SOUTHEAST UNITED
STATES AND HEIGHTS RISE AT 500 MB. THE 500 MB RIDGE WILL BE
CENTERED OVER THE CAROLINAS THURSDAY AND FRIDAY. THIS WILL BRING
ABOVE NORMAL TEMPERATURES AND INCREASED MOISTURE BACK INTO THE
AREA THROUGH THE END OF WEEK. MODELS SHOW NO ORGANIZED FORCING FOR
PRECIPITATION SO DAILY CHANCES THROUGH THE PERIOD WILL BE IN
FAVORED AREAS ALONG THE BLUE RIDGE AND IN THE MOUNTAINS DURING THE
AFTERNOON AND EVENING.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
MAIN THREAT AGAIN WITH THE POTENTIAL TO SEE SCATTERED CONVECTION
MOVE IN THE VICINITY OF ANY OF THE AIRPORTS THRU THIS EVENING AS
STORMS POP UP AND MOVE SLOWLY EAST. BEST AREA FOR MORE ORGANIZED
COVERAGE SEEMS TO BE OVER THE SW ATTM WITH TSRA HAVING A HARD TIME
DEVELOPING OUT TO...AND EAST OF THE BLUE RIDGE PER WESTERLY FLOW
ALOFT. LATEST SHORT TERM MODEL GUIDANCE SUGGESTS MORE COVERAGE
UNZIPPING ALONG THE WEST SIDE OF THE BLUE RIDGE...THEN SLOWLY
SAGGING EAST LATER BEFORE FADING OUT OVER THE SE THIS EVENING.
THEREFORE WILL INCLUDE A VCTS MENTION ALONG THE KBLF TO KROA
CORRIDOR AND INCLUDE CB ELSW WHERE CHANCES APPEAR TO BE LESS. OTRW
MAINLY VFR UNDER SCT-BKN CU FIELDS OUTSIDE CONVECTION THIS
AFTERNOON WITH WEST TO NW SFC WINDS AROUND 10 KTS OR LESS.
THE RIDGE BREAKS DOWN TONIGHT INTO MONDAY WITH A FRONT MOVING IN.
WILL LIKELY STILL HAVE SOME LEFTOVER SHRA/TSRA SE THIS EVENING AND
PERHAPS NW EARLY ON AND AGAIN LATE AS ANOTHER UPSTREAM TSRA
COMPLEX MAKES A RUN BUT WONT INCLUDE ANY ADDED CB/VCTS MENTION
ATTM. THINK SLIGHTLY LOWER DEWPOINTS AND LIGHT WEST WINDS MAY
AGAIN COMBO WITH HIGH/MID CLOUDS TO LIMIT WIDESPREAD IFR IN
FOG/STRATUS. HOWEVER LOW CONFIDENCE SO ONLY INCLUDING SOME
REDUCTIONS IN VSBY TO BRIEF IFR/MVFR LATE TONIGHT IN THE VALLEY
LOCATIONS AND COULD BE WORSE IF RAINFALL ENDS UP MORE WIDESPREAD
THIS AFTERNOON.
THE FRONT SHOULD BRING A BETTER THREAT OF TSRA TO MOST OF THE
AREA MONDAY AND COULD SEE SOME EARLY CONVECTION DEVELOP SE WVA
MONDAY MORNING. HOWEVER MAIN TIMING LOOKS TO BE MONDAY AFTERNOON
ESPCLY FROM THE BLUE RIDGE SOUTH AND EAST WHERE BETTER INSTABILITY
WILL EXIST. ACTUAL FRONT PUSHES THROUGH MONDAY NIGHT AND AS
COOLER AIR ARRIVES INTO TUESDAY MORNING THERE SHOULD BE SOME IFR
FOG WITH A WET GROUND...THEN A DRY TUESDAY PM FOLLOWS. OTRW
LOOKING FOR IMPROVING CONDITIONS WITH VFR BY TUESDAY AFTERNOON
THRU LATE WEEK.
&&
.CLIMATE...
RECORD WARMEST LOW TEMPERATURES
ROANOKE......75/2010
LYNCHBURG....76/1911
DANVILLE.....76/2010
BLACKSBURG...68/1999
BLUEFIELD....71/2010
RECORD HIGH TEMPERATURES
ROANOKE.....100/1933
LYNCHBURG...100/2010
DANVILLE....101/2010
BLACKSBURG...92/1991
BLUEFIELD....91/1987
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/WP
NEAR TERM...JH/WP
SHORT TERM...DS
LONG TERM...AMS
AVIATION...JH/JJ/WP
CLIMATE...Hazardous weather outlook, Jul 24, 2:34 AM EST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 AM EDT SUN JUL 24 2011
NCZ003-019-020-VAZ019-022>024-032>034-250745-
SURRY-WILKES-YADKIN-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-
334 AM EDT SUN JUL 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HEAT INDEX VALUES WILL BE 95 TO 100 DEGREES THIS AFTERNOON. IN
ADDITION...SCATTERED THUNDERSTORMS COULD PRODUCE LOCALLY VERY
HEAVY RAINFALL AND DAMAGING WINDS THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ007-009>018-020-WVZ042>045-250745-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
334 AM EDT SUN JUL 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS COULD PRODUCE LOCALLY VERY HEAVY RAINFALL
AND DAMAGING WINDS THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-VAZ035-043>047-058-059-250745-
STOKES-ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
334 AM EDT SUN JUL 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HEAT INDEX VALUES WILL BE IN THE 100 TO 104 DEGREE RANGE THIS
AFTERNOON.
ISOLATED TO SCATTERED THUNDERSTORMS COULD PRODUCE LOCALLY VERY
HEAVY RAINFALL AND DAMAGING WINDS THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 24, 9:41 AM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1041 AM EDT SUN JUL 24 2011
NCZ004>006-VAZ043>047-058-059-242200-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DANBURY...EDEN...YANCEYVILLE...
MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...
KEYSVILLE
1041 AM EDT SUN JUL 24 2011
...HEAT AND HUMIDITY TO PERSIST THIS AFTERNOON...
THE COMBINATION OF TEMPERATURES RISING INTO THE MID TO UPPER 90S
AND RATHER HIGH HUMIDITY WILL AGAIN PUSH HEAT INDEX VALUES ABOVE
100 DEGREES THIS AFTERNOON. HEAT INDICES COULD BRIEFLY REACH
ADVISORY CRITERIA THRESHOLDS OF AROUND 105 DEGREES ESPECIALLY IN
PARTS OF SOUTHSIDE VIRGINIA BETWEEN 2 PM AND 6 PM. HOWEVER THESE
VALUES ARE NOT EXPECTED TO REACH LEVELS SEEN OVER THE PAST COUPLE
DAYS...AND SHOULD ONLY BE SEEN IN ISOLATED SPOTS...MAINLY EAST OF
A BUCKINGHAM TO CHARLOTTE COURTHOUSE TO SOUTH BOSTON LINE.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.
Local storm report, Jul 24, 10:14 AM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1114 AM EDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 3 NNW BEDFORD CITY 37.38N 79.55W
07/23/2011 BEDFORD VA PUBLIC
SEVERAL TREES AND TREE LIMBS WERE BLOWN DOWN ON PEAKS
ROAD.
&&
16Special weather statement, Jul 24, 1:02 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT SUN JUL 24 2011
NCZ001-018-019-241830-
ASHE NC-WATAUGA NC-WILKES NC-
202 PM EDT SUN JUL 24 2011
...A STRONG THUNDERSTORM WILL AFFECT ASHE...WATAUGA AND WILKES
COUNTIES...
AT 157 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF DEEP GAP. THIS STORM IS NEARLY STATIONARY.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM
AS WELL.
THIS STORM WILL BE NEAR IDLEWILD AROUND 210 PM...IDLEWILD AROUND 215
PM AND CASCADE FALLS AROUND 230 PM.
LAT...LON 3628 8129 3615 8147 3630 8158 3638 8148
16
Thunderstorm Wind, Surry
- When
- July 24, 1:10 PM EST
- Where
- Surry County, 3.5 mi N of Bottom
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.530, -80.780
Thunderstorm winds blew down a large tree on Round Peak Church Road, and another on Bryant Road.
Lightning, Ashe
- When
- July 24, 1:15 PM EST
- Where
- Ashe County, Fleetwood
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 36.300, -81.520
A building was struck by lightning.
Thunderstorm Wind, Yadkin
- When
- July 24, 1:50 PM EST
- Where
- Yadkin County, 0.56 mi E of Jonesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.230, -80.840
Thunderstorm winds blew down a tree.
Thunderstorm Wind, Wilkes
- When
- July 24, 1:52 PM EST
- Where
- Wilkes County, 2.17 mi SE of Ronda
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 36.210, -80.900
Thunderstorm winds blew down three trees in the Ronda, Clingman and Pleasant Hill area.
Thunderstorm Wind, Yadkin
- When
- July 24, 2:30 PM EST
- Where
- Yadkin County, 0.56 mi E of Yadkinville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.130, -80.660
Four trees were blown down by thunderstorm winds in Yadkinville.
Thunderstorm Wind, Caswell
- When
- July 24, 4:45 PM EST to 4:55 PM EST
- Where
- Caswell County, 2.23 mi E of Fitch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 36.330, -79.290
Thunderstorm winds knocked down several trees in the area. One on Burton Chapel Road, one on Route 62, and another limb on Griers Church Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, July 24, 20111 death · 1 injured · $65,000 · 65 kt wind · 7 events
- Damaging Winds and Heavy Rain in Nebraska, July 24 to 25, 2011$255,000 · 61 kt wind · 12 events
- Damaging Winds in New Jersey, July 24, 2011$350,000 · 65 kt wind · 3 events
- Flash Flooding and Damaging Wind in West Virginia, July 24, 20111 injured · $123,000 · 4 events
- Damaging Winds in Kansas, July 24, 2011$135,000 · 52 kt wind · 3 events
- Damaging Winds in Iowa, July 24, 2011$79,000 · 70 kt wind · 9 events
- Flash Flooding and Damaging Winds in Ohio, July 24, 2011$69,000 · 52 kt wind · 9 events
- Flash Flooding and Lightning Strike in Colorado, July 24, 20115 injured · 3 events
- Flash Flood and Damaging Winds in North Carolina, July 24, 2011$35,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Minnesota, July 24, 2011EF1 · 12 events
- Damaging Wind and Heavy Rain in Illinois, July 24, 2011$40,000 · 50 kt wind · 2 events
- Damaging Wind in Indiana, July 24, 2011$40,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336804, 336798, 336802, 336801, 336803, 336814.